New York, 2025

Flash Flooding in New York, May 6, 2025

May 6, 2025 · NWS BGM · 10 events in 3 counties and zones

A slow moving upper level low pressure system interacted with a surface frontal boundary to induce torrential rain-producing thunderstorms. These storms moved into Central New York during the afternoon and repeatedly struck the same areas leading to localized flash flooding of roads, ditches and urban areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving upper level low pressure system interacted with a surface frontal boundary to induce torrential rain-producing thunderstorms. These storms moved into Central New York during the afternoon and repeatedly struck the same areas leading to localized flash flooding of roads, ditches and urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 6, 4:11 PM EST, 13 minutes earlier.

Area forecast discussion, May 6, 4:11 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
511 PM EDT Tue May 6 2025

.SYNOPSIS...
A slow moving frontal boundary and low pressure system will
slowly lift northeast through Wednesday bringing rounds of
showers and thunderstorms. This will be followed by a cold
frontal passage Thursday that forms a low on the coast, with
another round of rain Thursday night and Friday. A few showers
may linger early Saturday, before high pressure arrives and dry
weather returns for the rest of the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

500 PM Update

Flood watch has been expanded to now include all of Oneida
county, as up to an inch and half of rain has already falle,
causing some minor urban hydro issues. Another round of heavy
rain will be incoming this evening, with moderate rain
persisting overnight into Wednesday morning. The other update is
that storms are rotating more in the low levels, especially
across the Poconos and eastern portions of NE PA where several
tornado warnings have already been issued. The best low level
shear and helicity should gradually exit east of our CWA this
evening. Rainfall amounts have been heavy as expected, with
scattered instances of flash flooding remaining a concern most
of the forecast area into this evening.

200 PM Update

***Severe Thunderstorm Watch Has Been Issued for portions of
 Central NY and all of NE PA. A Flood Watch is also in effect
 for a large portion of the area***

**Upgraded to a Slight Risk for Severe Storms and Flash Flooding this
 afternoon and evening across much of the forecast area.**

An upper level low is sliding east from the upper Ohio Valley
early this afternoon. Out ahead of this low a deep plume of
moisture and instability will rotate into the area from the
south/southeast this afternoon and evening. MLCAPE is now
reaching 500-1000 J/kg as breaks of sun occur, steepening low
level lapse rates and increasing the destabilzation. Deep layer
shear vectors show close to 50 kts in the 0-6km layer this
afternoon and evening, with even some low level shear of 15-20
kts and a strong backing to the low level winds below 1 km agl.
PWATs are a bit lower today, around 1", but the convective
component to the rainfall, along with very wet antecedent
conditions and high stream flows increased confidence for a
flood watch to be issued across the region. Some of the heaviest
rainfall is expected across the Central Southern Tier and
Finger Lakes region as the thunderstorms pivot and transition to
steady/heavy rain overnight under the 700mb low center. Expect
a general 0.50 to 1.50 inches of rain across the CWA by Wednesday
afternoon, with localized amounts of 2-3+ inches possible where
heavier thunderstorms develop, and train over the same locations.

The severe threat transitions to an area of moderate to locally
heavy rain by late evening, with periods of rain persisting
longest across the northern Finger Lakes, Syracuse Metro and
Oneida county as a stack mid level and surface low remain in
place near Lake Ontario. A dry slot should move into NE PA by
late evening, then the Twin Tiers and Catskills after midnight.
There will be some patchy fog and mainly cloudy skies for the
areas not seeing additional rain overnight, with lows in the
upper 40s to lower 50s.

The stacked low remains in place Wednesday morning, before
drifting northeast toward Vermont and New England. Steady rain
in the morning will be across the northern half of the forecast
area, with mainly dry conditions from the NY southern tier down
into NE PA. By afternoon the steady rain should break up into
scattered showers across north-central NY, with isolated showers
further south across NE PA/Twin Tiers. It will be mainly cloudy
with light westerly winds and cool, with highs in the 60s to low
70s south.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
1215 PM Update...

A positively tilted trough will dig as it swings through the
Great Lakes on Thursday. Ahead of it, some showers and
thunderstorms will be possible as weaker waves ride the leading
edge of the trough. Model guidance are showing fairly weak
instability and shear across NEPA and the Catskills, though
there would be enough of both to support isolated strong
thunderstorms Thursday afternoon. The upper trough will continue
to dig Thursday night and as it does, a stacked low pressure
system begins to develop. While there does remain some
uncertainty on exact track and timing, most guidance favor the
low's center swinging around the region just to the south and
then hugging the coast tightly as it moves north Friday into
Friday night. While PWATs are not expected to be anomaly high,
conditions will likely remain saturated leading up to the end
of the week. Any excessive amounts of localized rainfall could
lead to additional hydro issues. Isolated thunderstorms cannot
be ruled out late Friday, but instability is quite limited.

Temperatures will remain cooler than normal as highs will generally
be in the 50s and low 60s. Portions of the Finger Lakes may struggle
to reach the 50s on Thursday. Overnight temperatures will fall into
the 30s and 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
1215 PM Update...

The previous forecast discussion remains valid as little has
changed with the forecast. Looking ahead to Tuesday, the warm
and dry conditions will continue, though some showers ahead of
the next system may be possible late in the day.

Previous Discussion...

Some lingering showers may remain across the area Saturday,
depending on how fast the aforementioned surface low moves off
to the NE.

Confidence is increasing that a quick Rex block will form this
weekend, bringing strong high pressure into the region as a deep
cutoff low spins over the southern Mississippi Valley. This
brings a much needed period of calm, dry weather. Temperatures
will be on a warming trend, with highs in the 60s Saturday and
Sunday, climbing into the 70s on Monday.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Brief VFR conditions over the next 1-3 hours, followed by shower
and thunderstorm development from south to north across the
area. Used TEMPO groups for the potential to see IFR or lower
heavy thunderstorms, especially at ELM, BGM, AVP and ITH between
19z to 24z...and a little later between 20z-01z at SYR and RME.
Winds could also be strong and gusty near any thunderstorms, up
to 35 kts or locally higher gusts. Hail is also possible in the
core of any strong to severe thunderstorm.

Additional MVFR to MVFR fuel alt ceilings build back in tonight
with lingering periods of rain for most NY TAF sites. AVP
becomes VFR after around 00z and should remain so for most of
the rest of the period. IFR CIGs return to SYR and RME Wednesday
morning with more rain and MVFR VSBY restrictions.

Outlook...

Wednesday afternoon and Thursday...Scattered showers and
isolated thunderstorms will still be around with Restrictions
possible. Confidence moderate to high.

Friday...Rain showers likely with additional restrictions
possible. Confidence moderate.

Saturday...A chance for lingering rain showers, and occasional
restrictions. Could clear out and become VFR later in the day.
Confidence low.

Sunday...VFR expected under high pressure.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Wednesday afternoon for PAZ038-039.
     Flood Watch until 2 AM EDT Wednesday for PAZ040.
NY...Flood Watch through Wednesday afternoon for NYZ009-015>018-
     022>025-036-037-044-045-055-056.
     Flood Watch until 2 AM EDT Wednesday for NYZ046-057-062.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BTL
LONG TERM...BTL/JTC
AVIATION...MJM
Hazardous weather outlook, May 6, 4:01 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
501 PM EDT Tue May 6 2025

NYZ046-057-062-PAZ040-072115-
Otsego-Delaware-Sullivan-Northern Wayne-
501 PM EDT Tue May 6 2025

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ009-015>018-022-036-037-072115-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
501 PM EDT Tue May 6 2025

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is potential for isolated to scattered severe thunderstorms
this afternoon and evening. These storms could produce localized
damaging winds, hail and torrential downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ023>025-044-045-055-056-PAZ038-039-072115-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-Bradford-
Susquehanna-
501 PM EDT Tue May 6 2025

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

PAZ043-044-047-048-072-072115-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
501 PM EDT Tue May 6 2025

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also the potential for storms to produce locally heavy
rainfall, with isolated flash flooding from excessive rain this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

MJM

In the hours before

Local storm report, May 6, 1:57 PM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
257 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Hail             Litchfield              41.97N 76.43W
05/06/2025  M0.25 Inch       Bradford           PA   Trained Spotter

&&

MJM
Special weather statement, May 6, 2:27 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Tue May 6 2025

NYZ025-044>046-055>057-062-PAZ039-040-043-044-047-048-072-062230-
Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
327 PM EDT Tue May 6 2025

...SCATTERED THUNDERSTORMS WILL MOVE INTO THE REGION BY LATE
AFTERNOON/EARLY EVENING...

Scattered thunderstorms will strengthen and some will become
severe with damaging wind gusts and large hail possible. A severe
thunderstorm watch remains in effect until 8 PM EDT.

Stay tuned to NOAA Weather Radio or your favorite media outlet
for the latest information on this developing weather situation.
Local storm report, May 6, 4:15 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
515 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     1 WSW Lakeville         41.43N 75.29W
05/06/2025                   Wayne              PA   911 Call Center

            Large tree down over half of the road.
            Radar-estimated time.

&&

MDP

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Onondaga

When
May 6, 4:24 PM EST to 6:30 PM EST
Where
Onondaga County, 0.51 mi W of Mottville to 0.73 mi WSW of Long Bridge
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.970, -76.440

Water was flowing over a roadway in Mottville.

Flash Flood, Cayuga

When
May 6, 4:29 PM EST to 6:30 PM EST
Where
Cayuga County, 0.69 mi N of Niles to 0.42 mi NW of Niles
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.840, -76.400

DeWitt Road was flooded per county dispatch.

Flash Flood, Cayuga

When
May 6, 4:41 PM EST to 6:30 PM EST
Where
Cayuga County, New Hope to 0.66 mi ENE of New Hope
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.800, -76.350

State Highway 41A was reported washed out by flood waters.

Flash Flood, Cayuga

When
May 6, 4:45 PM EST to 7:00 PM EST
Where
Cayuga County, 1.47 mi NNE of Montville to 1.42 mi WSW of Sempronius
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.740, -76.390

State Highway 38A was impassible from high water at several points, including at Burdock Road, Sayles Corner Road, and Dresserville Road.

Flash Flood, Cayuga

When
May 6, 4:59 PM EST to 6:30 PM EST
Where
Cayuga County, 1.47 mi SSW of Niles to 2.05 mi WSW of Niles
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.810, -76.410

Twelve Corners Road and Murray Road intersection was closed due to high water.

Flash Flood, Cayuga

When
May 6, 5:22 PM EST to 7:00 PM EST
Where
Cayuga County, 0.51 mi W of Niles to 0.57 mi W of Niles
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
42.830, -76.410

The southbound side of bridge has washed out on Old State Road.

Flash Flood, Steuben

When
May 6, 5:31 PM EST to 8:30 PM EST
Where
Steuben County, 0.51 mi E of Hedgesville to 0.9 mi ESE of Hedgesville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.130, -77.410

County Route 21 was closed due to water over roadways.

Flash Flood, Steuben

When
May 6, 5:31 PM EST to 8:00 PM EST
Where
Steuben County, 1.72 mi SW of Cameron Mills to 1.48 mi S of Cameron Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.160, -77.390

County Route 80 was closed due to water over roadways.

Flash Flood, Steuben

When
May 6, 6:05 PM EST to 8:30 PM EST
Where
Steuben County, 2.61 mi N of Rogersville to 0.43 mi ENE of Wayland
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.558, -77.682

Road washouts and closures were observed in Perkinsville, Town of Dansville, and Wayland.

Flash Flood, Steuben

When
May 6, 6:15 PM EST to 8:00 PM EST
Where
Steuben County, 0.86 mi SE of Cohocton to 0.92 mi NE of Cohocton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.490, -77.490

Road washouts and closures were reported in Cohocton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265738, 1265739, 1265741, 1265743, 1265744, 1265745, 1265748, 1265751, 1265753, 1265754.